Improvement in QTc prolongation induced by zotepine following a switch to perospirone

Authors


TO OUR KNOWLEDGE, there have been only two reports concerning the effect of zotepine on the QT interval.1,2 We herein report the findings of a case of zotepine-induced QTc prolongation in a Japanese patient with schizophrenia.

A 45-year-old woman was undergoing single-agent therapy for schizophrenia with a 200-mg intramuscular (i.m.) injection of haloperidol decanoate every 4 weeks. She received the i.m. injection of haloperidol decanoate 10 days before hospitalization. However, because her psychotic symptoms worsened, she was hospitalized on day 0. On the same day, electrocardiography showed a QTc of 419 msec at a heart rate (HR) of 64/min. We then started to switch the patient to 50 mg/day of zotepine. As a result of increasing the dosage of zotepine from 50 mg to 400 mg/day (on day 39), the patient's psychotic symptoms became stable. However, on day 61, electrocardiography showed a QTc of 483 msec at a HR of 98/min. Therefore, we started to switch the patient to 16 mg/day of perospirone on day 121. During the switch to perospirone treatment, her psychotic symptoms became unstable again. Therefore, the dosage of perospirone was increased from 16 mg to 32 mg daily on day 88, and then 48 mg/day on day 102. As a result of increasing the dosage of perospirone, the patient's psychotic symptoms became stable. On day 128, electrocardiography showed a QTc of 418 msec at a HR of 76/min. During the examinations, only benzodiazepines could be concomitantly used; zotepine and perospirone were administered once daily before sleep, and electrocardiographic measurements were conducted between 09.00 and 10.00 hours. The QT interval was corrected using Bazett's correction formula (QTc = QT/RR1/2). When electrocardiography was conducted at each time-point, biochemical examinations revealed no electrolyte abnormalities in the serum Na, K, Cl, or Mg levels, and no cardiac diseases, such as arrhythmia, or any other new physical disorders were observed. This patient provided written, informed consent.

One cross-sectional study revealed that zotepine did not affect QTc in Japanese patients with schizophrenia.2 On the other hand, a dose-dependent effect of zotepine on QTc was also reported in a Han Chinese case.1 The results of the current case are in line with those reported by Lin et al.1 The QT interval can be affected by various factors, such as age, sex and drug–drug interactions. Hence, we believe that increased doses of zotepine should be given carefully, especially in patients who have other risk factors. In our case, a switch to perospirone from zotepine treatment normalized the QTc. However, the details regarding the correlation between perospirone and QTc prolongation still remain unclear. Further studies are needed to clarify the effect of zotepine or perospirone on QTc using longitudinal methods rather than with cross-sectional studies.

Ancillary